MSD Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Commentary: Study Finds That Statins Did Not Cause Muscle Pain in People who Previously Reported Severe Muscle Symptoms When Taking Statins

Commentary
5/25/2021 Vishnu Priya Pulipati, MD, The University of Chicago Medicine; Michael H. Davidson, MD, FACC, FNLA, The University of Chicago Medicine

Statins are a group of drugs that are very effective at lowering LDL cholesterol (“bad” cholesterol), which is a major risk factor for hardening of the arteries (atherosclerosis). Atherosclerosis is a leading cause of heart attacks and strokes, and statins are very good at lowering the risk of these disorders. However, statins very rarely can cause serious muscle disorders such as rhabdomyolysis and myopathy. These disorders can cause muscle pain, so doctors and people often become concerned when people taking a statin develop aching muscles. The concern was that these muscle aches might be an adverse effect of the statin and a warning that a dangerous muscle condition was starting. This concern often led people to stop taking statins (or not want to start them in the first place) and thus increase their risk of heart attack and stroke. Because statins are so useful, doctors have been trying to study whether muscle aches really are caused by statins.

The BMJ (formerly, The British Medical Journal) recently reported the results of a multicenter, randomized, placebo-controlled clinical trial in a group of people who had already stopped (or were thinking of stopping) their statin because they had muscle aches. Researchers had the people take either a statin or a placebo for 2 months and then switch back and forth between the two for several more 2-month periods. The people recorded whether they had any muscle symptoms without knowing whether they were taking the statin or the placebo. This approach let researchers see whether muscle aches were more likely while people were taking the statins than when they were not.

When results were analyzed, researchers found that about 7 to 9% of people got muscle aches whether they were taking the statin or the placebo. They interpreted this finding to mean that muscle aches are not uncommon in people in general and are not necessarily a sign of a drug adverse effect. Thus, they were able to restart long-term treatment with statins in about two thirds of people in the study.

It is important to note that doctors still cannot dismiss muscle symptoms reported by people taking statins. Doctors still need to do a comprehensive evaluation to identify possible causes of muscle symptoms, including the rare drug complications of rhabdomyolysis and myopathy as well as other disorders unrelated to the drug. But the findings of this study might help doctors reassure people with mild, non-specific muscle symptoms that they do not have to stop their statin.
Commented News Article

Test your knowledge

Lip Sores, Lip Inflammation, and other Changes
The lips undergo changes with aging, as do all parts of the body. Some changes may indicate a medical issue; others are harmless. As people age, the lips tend to become thinner. Deficiencies of certain vitamins and minerals can lead to inflammation of the lips (cheilitis), causing them to become red, cracked, painful, swollen, and/or scaly. Deficiency of which of the following vitamins or minerals can cause these symptoms?